First day of chemo, no symptoms...but 3-5 days later, my dad feels nauseous

and weak at times.


3 days after his first chemo, he felt dizzy and fell after coming out of the shower. Thank God he wasn't hurt.


My question is, WHY didn't he feel this on the first day? Why did it appear 3 days later? Is this normal? How much longer will it last?

Report post

7 replies. Join the discussion

Yes, it's normal.

Chemo is notorious for hitting harder on the third day, in part because of medications given to counter chemo side effects. Most people take steroids and other meds to control nausea just before chemo and for 1-2 days after. Usually we're directed to stop taking the steroids on the third day. Steroids can give you energy and help you feel better. When you stop taking them on the third day, you lose that boost and feel worse.

Of course, the chemo may impact the body more on the third day, too.

Report post

Thank you so much for your reply. Made me feel at ease.

God Bless!

Report post

Chemo is "cummulative" - so each treatment it builds up in the system. The first treatment is usually given with a steriod (which eases the side effects) and ativan (an anti anxiety med) so after the first treatment one usually wants to go out - have a nice meal and generally feels great - even better than great - but after about 3 treatments you hit the WALL. Is's not easy - but it's doable - make sure that he drinks plenty of fluids...

Report post

Make sure your dad also gets IV Hudration, it's easy to get dehydrated while on chemo

Report post

yes it is so make sure or try for him not to be alone or put some those bathroom bars

Report post

I get VERY dizzy after chemo..... i move very slow n careful....hope he feels better soon :)

Report post

I echo alot of the above. Lots of fluids are very important. I would say the current anti nausea meds have made a huge difference in the way people get through chemo. My mom was on a combo that she took before she had treatment and following. She still had nausea and vomiting but I can't imagine what it would have been like if she had not taken them. Also it depends on the chemo treatment. Platinum based like Cisplatin etc are much stronger and thus side effects would be worse, especially without meds. Each person is different also and reacts differently to chemo.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Photo of Dave Grant

The Lung Cancer Survivors Support Community has provided support for patients, caregivers, families and friends since 2006. We welcome over 600 new members every month in the fight against lung cancer.

ALK mutations and lung cancer

Join the discussion about ALK mutations and lung cancer

Things you can do

Discussion topics

Community leaders